Get access

Pigmented contact dermatitis due to therapeutic sensitizer as complication of contact immunotherapy in alopecia areata


Shigeki Inui, M.D., Department of Regenerative Dermatology, Osaka University School of Medicine, 2-2, G2, Yamadaoka, Suita-shi, Osaka 565-0871, Japan. Email:


Pigmentary complication by contact immunotherapy (CI) for alopecia areata (AA) has been reported but its pathophysiology remains unknown. To characterize pigmentary complication by CI and its pathophysiology, we examined the incidence of hyperpigmentation in 186 consecutive patients treated with CI using diphenylcyclopropenone. From clinical data of AA totalis (AAT) or universalis (AAU) patients (n = 78), we studied the correlations between this complication and age, sex, atopic background, duration and treatment responsiveness, duration of CI, final concentration of diphenylcyclopropenone and administration of anti-histamines by χ2-test or Mann–Whitney U-test. Additionally, the histopathology of pigmentation was studied. As a result, 11 (5.91%) of the 186 patients had hyperpigmentation in this series. All of them had AAT or AAU, suggesting that the pigmentation is apt to occur in severe AA. When the AAT or AAU patients with (n = 11) and without hyperpigmentation (n = 67) were compared, those with pigmentation showed poorer responsiveness to CI (P < 0.05) but no significant tendency for other factors. Histopathologically, skin specimens showed lichenoid or vacuolar interface dermatitis with necrotic keratinocytes and dermal melanophages, consistent with pigmented contact dermatitis (PCD). Together, pigmentary complication by CI corresponds to PCD from therapeutic sensitizer, representing clinical indicator of poor responsiveness.

Get access to the full text of this article